Alert archive / North Carolina / Flash Flood Warnings in 2018

Flash Flood Warning 76, NWS Blacksburg, VA

August 31, 2018Rockingham County, North Carolina

NWS Blacksburg, VA issued this flash flood warning at Aug 31, 2018, 11:58 PM EDT for Rockingham County, North Carolina. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 31, 2018, 11:58 PM EDT (03:58 UTC)
Expired
Sep 1, 2018, 6:00 AM EDT
In force
6 hr
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Flood severity
None

County Rockingham County, NC

The radar

The Roanoke radar (KFCX), 67 km from the middle of the area, began a volume at 03:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 4.0 hours before the alert went out and 45 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2018-09-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1854 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2018-09-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -15 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1854 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
1364 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
-15 m²/s²
0-3 km storm-relative helicity
-13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

931 
WGUS51 KRNK 010358
FFWRNK
NCC157-011000-
/O.NEW.KRNK.FF.W.0076.180901T0358Z-180901T1000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service BLACKSBURG VA
1158 PM EDT FRI AUG 31 2018

The National Weather Service in BLACKSBURG has issued a

* Flash Flood Warning for...
  Northwestern Rockingham County in north central North Carolina...

* Until 600 AM EDT Saturday

* At 1158 PM EDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Flash flooding is expected to
  begin shortly.

* Some locations that will experience flooding include...
  Mayodan...
  Stoneville...
  and Price.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

When it is safe to do so, please send your reports of flooding,
including mudslides or flooded roads, to the National Weather Service
by calling toll free at 1...8 6 6...2 1 5...4 3 2 4. Reports and
pictures can also be shared on the National Weather Service
Blacksburg Facebook page and on Twitter.

&&

LAT...LON 3654 7985 3640 7992 3641 8002 3654 8003

$$

MBS
2 follow-up statements
521 
WGUS71 KRNK 010645
FFSRNK

Flash Flood Statement
National Weather Service BLACKSBURG VA
245 AM EDT SAT SEP 1 2018

NCC157-011000-
/O.CON.KRNK.FF.W.0076.000000T0000Z-180901T1000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Rockingham NC-
245 AM EDT SAT SEP 1 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 600 AM EDT FOR 
NORTHWESTERN ROCKINGHAM COUNTY...

At 243 AM EDT, radar estimated that earlier heavy rainfall produced 
up to 4 inches of rain in the warned area. Runoff from this heavy 
rainfall is likely still producing flash flooding.

Some locations that will experience flooding include...
Mayodan...
Stoneville...
and Price.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

When it is safe to do so, please send your reports of flooding,
including mudslides or flooded roads, to the National Weather Service
by calling toll free at 1...8 6 6...2 1 5...4 3 2 4. Reports and
pictures can also be shared on the National Weather Service
Blacksburg Facebook page and on Twitter.

&&

LAT...LON 3654 7985 3642 7991 3640 7995 3641 8002
      3650 8002 3651 7997 3654 7992

$$

MBS
381 
WGUS71 KRNK 010951
FFSRNK

Flash Flood Statement
National Weather Service BLACKSBURG VA
551 AM EDT SAT SEP 1 2018

NCC157-011001-
/O.EXP.KRNK.FF.W.0076.000000T0000Z-180901T1000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Rockingham NC-
551 AM EDT SAT SEP 1 2018

...THE FLASH FLOOD WARNING FOR 
NORTHWESTERN ROCKINGHAM COUNTY WILL EXPIRE AT 600 AM EDT...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

When it is safe to do so, please send your reports of flooding,
including mudslides or flooded roads, to the National Weather Service
by calling toll free at 1...8 6 6...2 1 5...4 3 2 4. Reports and
pictures can also be shared on the National Weather Service
Blacksburg Facebook page and on Twitter.

LAT...LON 3654 7985 3642 7991 3640 7995 3641 8002
      3650 8002 3651 7997 3654 7992

$$

JH

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Aug 31, 11:10 PM EDT, 48 minutes earlier.

Area forecast discussion, Aug 31, 11:10 PM EDT, 48 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
1110 PM EDT Fri Aug 31 2018

.SYNOPSIS...
For the Labor Day weekend, the front will dissipate as high
pressure along the southeast Atlantic Coast builds over the Mid-
Atlantic region and dominates the weather pattern through the
first full week of September. This will ensure the continuation
of the very warm humid conditions across the forecast area.

&&

.NEAR TERM /THROUGH SATURDAY/...
As of 1100 PM EDT Friday...

Just seeing one lone storm near Stoneville, NC. Seeing little
support except some lingering outflow to keep threat of showers
around through the night, but still ample moisture where cannot
rule out isolated showers into the predawn in the piedmont.

Otherwise, still expecting fog to cover the area in the morning
especially across the mountains and foothills where showers
occurred earlier.

Previous early evening discussion...

Looking at less coverage early this evening compared to 24 hours
ago, with main forcing staying well west of our forecast area,
but still some showers/few storms around thanks to instability,
but as we head toward late evening coverage should wane, but
high-res models are not showing a completely precip free night,
with isolated to widely scattered coverage anticipated overnight
east of the Blue Ridge. Adjusted pops to lean toward more threat
in the east overnight, and more fog.

Previous discussion from early afternoon...

Yesterday's storms wiped out a vast majority of the
instabilities over the area with the exception of the Mountain
Empire and Richlands areas. Now that this mornings stratus deck
has lifted, abundant sunshine is once again destabilizing the
environment with most areas seeing CAPE value around 2000 J/KG.
Storms have started over the Mountain Empire and NC High Country
early this afternoon and will spread northward across the rest
of the SW VA/SE WV mountains through this evening. Across the
foothills and piedmont counties, showers and thunderstorms
should arrive later this afternoon and linger deep into the
evening hours. Storms across the entire listening area will be
slow-movers with the potential for isolated stronger cells to
drop an inch or two of rain in an hour.

The upper level ridge in the western Atlantic will continue to
retrograde to the west and over the region tomorrow. Models are
showing a low level easterly flow that will likely result in a
morning stratus deck along and east of the Blue Ridge. For the
afternoon, this easterly flow will aid in the development of
showers and thunderstorms along the Blue Ridge. Mean flow is
once again weak, therefore storms will be slow moving and have
the potential to produce localized flooding.

Above normal temperatures will accompany this upper level
ridge. Saturday will be the coolest of the days this holiday
weekend with low to mid 80s across the mountains and mid to
upper 80s east into the piedmont.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/...
As of 100 PM EDT Friday...

Region will be under a strong upper ridge through the period.
Little change in air mass will mean warmth and humidity will
continue through Monday. Bias corrected guidance should be close
and will be used as a starting point for highs and lows.

Temperatures will be warm aloft and atmosphere will be somewhat
capped. But still expecting enough heating and instability for
isolated to scattered thunderstorms each afternoon and evening.
Similar to past few days, high precipitable water values and
modest storms motion may result in localized heavy rainfall.

Confidence was above average for all elements.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
As of 100 PM EDT Friday...

Very little change in the long wave pattern Tuesday through
Thursday. with a strong upper ridge over the eastern United
States. 500 MB heights will be as high as 597dm over the Mid-
Atlantic region. Little to no surface boundaries or short wave
energy so daytime heating and instability will be the primary
focus for daily thunderstorms. Temperatures will remain above
normal.

Confidence was above average for all elements.

&&

.AVIATION /03Z SATURDAY THROUGH WEDNESDAY/...
As of 700 PM EDT Friday...

Convective activity will linger until loss of daytime heating
though some showers may occur overnight across the piedmont
based on the convective allowing models so will monitor LYH/DAN
and amend if needed, but for now leaving precip out of all tafs,
with VCSH at LWB/BLF early this evening. Fog will be likely
overnight with stratus as well, but to what extent is in
question per some mid and high cloud coverage at times.
Confidence higher in the mountains for lower cigs than east.

Expect fog/stratus to burn off by 13-14z, with cumulus forming
again in the afternoon but VFR outside any storms as coverage
may be a little more across the Blue Ridge and Piedmont with
some upper support over northern VA to KY.

Confidence low on how low visibilities and cigs get tonight,
but higher on sub-VFR at all sites at some point late tonight to
around dawn Saturday.

Extended Discussion...

Subtropical ridge of high pressure is expected to build over the
Mid Atlantic Region this weekend and persist through next week.
Increased warming aloft will lessen the coverage of deep
convection, but there will continue to be at least a daily
threat for isolated to scattered activity...especially over the
mountains where cloud build ups will be most favorable over in
the vicinity of the higher terrain. This occurrence will be tied
to the peak heating part of the day, with little or no activity
otherwise. Early morning fog within the river valleys will also
be common...restrictions to visibility limited for a few hours
each morning around daybreak.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...RCS/WP
NEAR TERM...RCS/WP
SHORT TERM...AMS
LONG TERM...AMS
AVIATION...RCS/WP
Hazardous weather outlook, Aug 31, 3:50 AM EDT, 20 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
350 AM EDT Fri Aug 31 2018

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>044-507-508-010800-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-
Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-
Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell-
Appomattox-Buckingham-Halifax-Charlotte-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
350 AM EDT Fri Aug 31 2018

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia, west central Virginia and southeast West
Virginia.

.DAY ONE...Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 31, 6:44 PM EDT, 5 hours 14 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
644 PM EDT FRI AUG 31 2018

NCZ002-003-VAZ016-312330-
Surry-Alleghany-Carroll-
644 PM EDT FRI AUG 31 2018

...A STRONG THUNDERSTORM WILL AFFECT
EAST CENTRAL ALLEGHANY...NORTHWESTERN SURRY COUNTIES IN NORTHWESTERN
NORTH CAROLINA AND SOUTH CENTRAL CARROLL COUNTIES IN SOUTHWESTERN
VIRGINIA...

Until 730 PM EDT.

At 642 PM EDT, strong thunderstorms were developing between Pine
Ridge, Low Gap, and Barrett, moving southeast at 5 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Mount Airy...
Flat Rock...
Bottom...
Cana...
and Fancy Gap.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3652 8099 3656 8090 3656 8084 3658 8086
      3669 8064 3664 8060 3662 8062 3661 8062
      3656 8061 3655 8055 3652 8052 3638 8090
TIME...MOT...LOC 2242Z 333DEG 5KT 3649 8075

RAB
Special weather statement, Aug 31, 8:00 PM EDT, 3 hours 58 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
800 PM EDT FRI AUG 31 2018

NCZ019-010100-
Wilkes-
800 PM EDT FRI AUG 31 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN WILKES COUNTY...

Until 900 PM EDT.

At 759 PM EDT, a strong thunderstorm was located near Taylorsville
in northern Alexander County, moving northeast at 10 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
North Wilkesboro...
Wilkesboro...
Windy Gap...
Moravian Falls...
and Fairplains.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3604 8119 3603 8122 3621 8116 3622 8104
      3612 8095 3605 8100 3604 8105 3603 8106
      3603 8110 3604 8111 3604 8114 3603 8116
TIME...MOT...LOC 2359Z 220DEG 7KT 3601 8116

RAB
Special weather statement, Aug 31, 11:05 PM EDT, 53 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
1105 PM EDT FRI AUG 31 2018

NCZ004-005-010330-
Stokes-Rockingham-
1105 PM EDT FRI AUG 31 2018

...A STRONG THUNDERSTORM WILL AFFECT
NORTHEASTERN STOKES AND NORTHWESTERN ROCKINGHAM COUNTIES...

Until 1130 PM EDT.

At 1104 PM EDT, a strong thunderstorm was located over Ayersville,
moving north at 10 mph.

Winds in excess of 40 mph and very heavy rainfall are possible with
this storm.

Locations impacted include...
Mayodan...
Madison...
Stoneville...
Ayersville...
and Price.

LAT...LON 3641 8006 3654 8011 3654 7986 3640 7993
TIME...MOT...LOC 0304Z 186DEG 7KT 3646 8000

MBS
Special weather statement, Aug 31, 11:32 PM EDT, 26 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
1132 PM EDT FRI AUG 31 2018

NCZ004-005-VAZ043-010400-
Stokes-Rockingham-Henry-
1132 PM EDT FRI AUG 31 2018

...STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN STOKES...
NORTHWESTERN ROCKINGHAM AND SOUTHWESTERN HENRY COUNTIES...

Until midnight EDT.

At 1130 PM EDT, strong thunderstorms extended from near Spencer to
Madison. The storms are nearly stationary.

Wind gusts of 40 mph to 50 mph and pea size hail are possible with
these storms.

Locations impacted include...
Mayodan...
Madison...
Stoneville...
Ayersville...
and Price.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3659 8005 3660 7988 3638 7992 3636 8005
TIME...MOT...LOC 0330Z 029DEG 2KT 3658 7999 3638 8000

MBS

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 31, 8:00 PM EDTSpecial Weather StatementRNKWilkes60 min
Aug 31, 11:25 PM EDTAreal Flood AdvisoryRNKRockingham35 min
Sep 1, 12:16 AM EDTSevere Thunderstorm WarningRNKRockingham, Stokes59 min
Sep 1, 3:26 AM EDTAreal Flood AdvisoryRNKStokes3 hr
Sep 1, 4:05 PM EDTSevere Thunderstorm WarningRNKRockingham55 min
Sep 1, 5:00 PM EDTSpecial Weather StatementRNKCaswell60 min
Sep 1, 5:10 PM EDTSevere Thunderstorm WarningRNKCaswell, Rockingham65 min
Sep 1, 5:32 PM EDTSevere Thunderstorm WarningRNKRockingham, Stokes58 min

Nearby

Flash Flood Warnings in North Carolina, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.